65.9 F
New York
Tuesday, May 28, 2024

Vancomycin Red Man Syndrome

Must read

red man syndrome

Vancomycin is the antibiotic of choice for serious bacterial infections such as methicillin-resistant Staphylococcus aureus (MRSA). However, the drug can trigger a reaction known as red man syndrome. It is not an allergic reaction but a hypersensitivity one that is caused by the rapid infusion of the drug and produces histamine-induced flushing and pruritus.

Symptoms

A rash or redness in the face, neck or middle of the body is one of the symptoms of this side effect of antibiotics. It appears within 10-30 minutes of intravenous administration of Vancomycin and may appear in other parts of the body as well. The flushing reaction occurs because the drug triggers mast cells and basophils to release histamine. The histamine stimulates an inflammatory response, which presents as the rash and other signs. This is different from anaphylactic shock, which shows signs like stridor, bronchospasm or hives and is mediated by IgE antibodies.

The exact causes of the rash remain unknown, but it is thought to be caused by overstimulation of mast cells and the drug itself. It is also possible that the drug has impurities in it. It was first isolated from jungle soil in Borneo, earning it the name “Mississippi mud.” The early treatments had a brown color because of these impurities, but the problem continued even when the drug was purified.

This rash is not as common as other antibiotic side effects, such as diarrhea or nausea. It is most often seen in people who are being treated for serious infections or have a weak immune system.

While the side effect is a concern, it is not life-threatening. Symptoms usually disappear once the medication stops being infused into the patient. However, if anaphylactic shock occurs, it is important to seek medical attention immediately.

To prevent this reaction, doctors should give the person taking the medication diphenhydramine before starting the infusion. They should also administer the drug at a slower rate to avoid the symptoms. In addition, the use of wet dressings or emollients to keep the skin moist can help reduce the symptoms as well. If these methods do not work, an oral antihistamine can be given to the person to ease their discomfort.

Diagnosis

Red man syndrome is an itchy rash that develops during or shortly after the infusion of antibiotic vancomycin. It is sometimes accompanied by weakness, back and chest pain, or swelling under the skin, known as angioedema. The condition is commonly seen in children, but it can occur in adults. The condition is not usually serious, but it can be very uncomfortable for the patient.

Vancomycin is used to treat bacterial infections affecting the bones, lungs, skin, and muscles. It is also often used before surgery to reduce the risk of infection of the lining of the heart. It is a powerful antibiotic that must be administered through a vein. In some cases, the infusion may cause a reaction that is similar to an allergic shock, including stridor, bronchospasm, wheezing, and swelling of the lips and tongue (angioedema). The difference between this and an anaphylactic shock is that histamine is released by mast cells and basophils independent of preformed IgE antibodies. It is possible to prevent this reaction by taking the antihistamine diphenhydramine an hour before starting the vancomycin infusion.

A recent study found that up to 47% of patients who receive this medication have a reaction to it. The condition is more common in those under the age of 40, and it can be triggered by many different medications other than vancomycin. It is most likely to occur when the drug is given through an IV infusion, although it has also been reported with oral and intraperitoneal administration of the medication.

The symptoms of this condition usually begin four to ten minutes after the first dose of the antibiotic, but it can appear as long as one week after the initial treatment. It is most likely to happen in people who have not previously had the reaction to the medication. Other types of antibiotics that have been associated with this reaction include Ciprofloxacin, rifampicin, cefepime, and Teicoplanin. This is probably because these drugs can also trigger the release of histamine from mast cells and basophils. Some other medicines can also cause histamine release, including muscle relaxants and contrast dyes.

Treatment

The symptoms of red man syndrome can be eased with antihistamine therapy. Doctors give oral antihistamine medication or administer the drug intravenously. Antihistamines can reduce the severity of the reaction and prevent it from occurring in the future.

The drug vancomycin may induce anaphylactoid reactions characterized by urticarial or erythematous flushing of the face, neck, or torso. This reaction is caused by the overstimulation of mast cells in the body. When mast cells are overstimulated, they release histamine. Histamine stimulates the immune system to cause anaphylaxis.

Initially, the cause of this reaction was thought to be impurities in the preparation of the antibiotic and it was commonly associated with rapid infusion of the first dose of the antibiotic. However, instances of this reaction continue to occur even after purification and sanitization of vancomycin preparations.

Patients who experience this reaction can be treated with the discontinuation of the vancomycin infusion and administration of diphenhydramine. Slowing the rate of infusion can also prevent this reaction.

If a patient experiences severe symptoms of this reaction, such as hypotension or stridor, epinephrine auto-injector treatment should be administered immediately.

In the case of mild or moderate symptoms, doctors may treat the rash by keeping the skin moisturized with wet dressings or emollients. H1 and H2 receptor blockers such as cimetidine or ranitidine can help reduce the incidence and severity of this reaction.

Symptoms of this condition appear about 4-10 minutes after the vancomycin infusion begins and may worsen or lessen with subsequent exposure to the antibiotic. Most people who receive this antibiotic do not experience the condition again after it clears up. This condition is more likely to occur in men than in women. The naming of this condition with the word “red” is offensive to Native Americans and may contribute to distrust between the medical community and this vulnerable population. Retaining the name, which is a racial slur, will impede progress in providing proper health care to this group. It should be replaced with a more appropriate term. A number of medical societies have endorsed the suggestion to change the name.

Prevention

Aside from the racial slur, which is offensive to Native Americans, the term red man syndrome continues to be used even though research and medical journals have recommended its replacement with “vancomycin infusion reaction” or “vancomycin flushing reaction.”3 Pharmacists are poised to be key players in quelling the perpetuation of this terminology. Since pharmacists are commonly involved in documentation of patient allergy and intolerance records, they are well positioned to delabel existing records containing “red man syndrome” with appropriate substitutes or remove the eponym altogether.

It’s now known that the symptom occurs as a result of the overstimulation of certain immune cells, called mast cells and basophils, in response to vancomycin, which triggers the release of histamine. This response is amplified when the antibiotic is combined with opioid analgesics, muscle relaxants or contrast dye because they also stimulate histamine release. Antihistamine therapy can help prevent the reaction in those who require vancomycin to treat a serious infection. It is usually given orally or intravenously before administering the antibiotic. Symptoms typically appear four to 10 minutes after starting treatment and will usually clear within 20 minutes.

- Advertisement -

More articles

- Advertisement -

Latest article